Alert archive / Arizona / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 45, NWS Tucson, AZ

July 13, 2015Cochise County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 13, 2015, 5:48 PM MST for Cochise County, Arizona. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2015, 5:48 PM MST (00:48 UTC)
Expired
Jul 13, 2015, 6:15 PM MST
In force
27 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 139 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 0.8 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2015-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 258 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2015-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
258 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
2864 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

538 
WUUS55 KTWC 140048
SVRTWC
AZC003-140115-
/O.NEW.KTWC.SV.W.0045.150714T0048Z-150714T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
548 PM MST MON JUL 13 2015

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL COCHISE COUNTY IN SOUTHEASTERN ARIZONA...

* UNTIL 615 PM MST

* AT 548 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
  PARADISE. THIS STORM WAS NEARLY STATIONARY.

* LOCATIONS IMPACTED INCLUDE...
  PARADISE AND PORTAL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 3193 10930 3212 10913 3209 10905 3184 10905
TIME...MOT...LOC 0048Z 018DEG 2KT 3198 10908 

$$

RH
1 follow-up statement
450 
WWUS55 KTWC 140111
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
611 PM MST MON JUL 13 2015

AZC003-140121-
/O.EXP.KTWC.SV.W.0045.000000T0000Z-150714T0115Z/
COCHISE AZ-
611 PM MST MON JUL 13 2015

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL COCHISE COUNTY
WILL EXPIRE AT 615 PM MST...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3193 10930 3212 10913 3209 10905 3184 10905
TIME...MOT...LOC 0100Z 018DEG 2KT 3198 10908 

$$

RH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 2:45 PM MST, 3 hours 3 minutes earlier.

Area forecast discussion, Jul 13, 2:45 PM MST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
245 PM MST MON JUL 13 2015

.SYNOPSIS...EXPECT SOME STORMS TO LAST INTO THE OVERNIGHT HOURS
TONIGHT...OTHERWISE ADEQUATE MOISTURE WILL MAINTAIN A CHANCE OF
MAINLY AFTERNOON AND EVENING THUNDERSTORMS THIS WEEK. ADDITIONAL
MOISTURE FROM HURRICANE DOLORES WILL LIKELY ENHANCE RAINFALL CHANCES
BY SATURDAY. NEAR NORMAL DAYTIME TEMPERATURES WILL PREVAIL THROUGH
THURSDAY FOLLOWED BY RELATIVELY COOLER TEMPERATURES FRIDAY INTO
SUNDAY.

&&

.DISCUSSION...STILL A MOIST SOUTHERLY FLOW IN PLACE ACROSS SOUTHEAST
ARIZONA...ALTHOUGH WE'RE STARTING TO VEER A LITTLE IN MID LEVELS
WITH A WESTERLY COMPONENT CREEPING IN. H7 AND BELOW KEEPING UP WITH
THE MOISTURE NICELY AND IMMEDIATELY UPSTREAM FROM THE SOUTHWEST IS
STILL MOIST FOR NOW. STILL SEEING PRECIPITABLE WATER VALUES IN THE
1.1 TO 1.4 INCH RANGE.

WE HAVE HAD MORE CONVECTIVE INHIBITION TO OVERCOME TODAY ALONG WITH
A LITTLE WEAKER SHEAR. THIS HAS KEPT THE STORMS GENERALLY HUGGING
THE MOUNTAINS SO FAR. WITH CIRRUS SHIELDS CUTTING OFF HEATING IN
MANY LOCATIONS BEFORE THE CONVECTIVE INHIBITION CAN BE OVERCOME WE
MAY END UP WITH LESS VALLEY COVERAGE. THAT WILL LEAVE ELEVATED
UNTAPPED CONVECTIVE POTENTIAL LATER THIS AFTERNOON AND THIS
EVENING...VULNERABLE TO ANY WEAK IMPULSE OR OUTFLOW THAT COMES
ALONG. ALL HOPE IS NOT GONE FOR VALLEYS IN THE NEXT COUPLE OF HOURS
AS WE WATCH THE UNORGANIZED OUTFLOWS FROM HIGHER TERRAIN. THAT ALSO
BRINGS US TO THE ACTIVITY IN NORTHERN SONORA WHICH IS STILL EXPECTED
TO EXERT INFLUENCE INTO OUR AREA IN THE FORM OF OUTFLOWS AND A
REMNANT WEAKENING MESOSCALE CONVECTIVE CIRCULATION DUE SOUTH OF
COCHISE COUNTY. WITH THIS IN MIND WE WILL KEEP THE CHANCE OF PRECIP
GOING LATER INTO THE OVERNIGHT HOURS TONIGHT.

EVEN AS WE GAIN THE MID LEVEL WESTERLY COMPONENT THE NEXT COUPLE OF
DAYS...WE SHOULD STILL HAVE ENOUGH MOISTURE FOR A CHANCE OF SHOWERS
AND THUNDERSTORMS...ESPECIALLY NEAR THE INTERNATIONAL BORDER AND
MOUNTAIN LOCATIONS.

DOLORES IS NOW A HURRICANE ABOUT 190 MILES SOUTHWEST OF MANZANILLO
MEXICO...AND IS EXPECTED TO BECOME A MAJOR HURRICANE ON WEDNESDAY AS
SHE PUSHES TO A POSITION ABOUT 150 MILES SOUTH OF THE BAJA
PENINSULA. POSITIONING WILL BE GREAT TO HELP (ALONG WITH FAVORABLE
LARGE SCALE FEATURES) PUSH ANOTHER LONG FETCH OF DEEP MOISTURE INTO
OUR AREA BY FRIDAY AND SATURDAY. THIS WILL GIVE US AN ELEVATED
CHANCE OF SHOWERS AND THUNDERSTORMS BY SATURDAY...BUT STILL A LOT OF
DETAILS TO HAMMER OUT. RIGHT NOW SATURDAY IS LOOKING LIKE A BUSY
TIME FOR SOUTHEAST AND SOUTH CENTRAL ARIZONA.

&&

.AVIATION...VALID THRU 15/00Z.
EXPECT SCATTERED -TSRA/-SHRA ACROSS THE AREA INTO THE EVENING HOURS.
ISOLD -TSRA/-SHRA WILL THEN CONTINUE INTO TUESDAY MORNING WITH
ANOTHER INCREASING CHANCE TUESDAY AFTERNOON. BRIEF WIND GUSTS
GENERALLY AROUND 35-45 KTS WILL ACCOMPANY THE STRONGER TSRA THIS
AFTERNOON AND EARLY THIS EVENING. CLOUD DECKS WILL GENERALLY BE AT 6-
12K FT AGL WITH PLENTY OF DEBRIS CLOUD OVERNIGHT. AVIATION
DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...EXPECT ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS THIS WEEK. THE BULK OF THIS ACTIVITY WILL OCCUR DURING
THE AFTERNOON AND EVENING HOURS WHEN BRIEF GUSTY WINDS AND LOCALLY
HEAVY RAINFALL WILL BE MORE FAVORABLE. INCREASED MOISTURE FROM
TROPICAL SYSTEM DOLORES SHOULD ENHANCE RAINFALL CHANCES BY THIS
WEEKEND. OTHERWISE...GENERALLY LIGHT TERRAIN DRIVEN WINDS WILL
PREVAIL...WITH OCCASIONAL AFTERNOON GUSTS DUE TO STRONG DAYTIME
HEATING.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

MEYER/RASMUSSEN

In the hours before

Special weather statement, Jul 13, 1:52 PM MST, 3 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
152 PM MST MON JUL 13 2015

AZZ507-513-132115-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-
UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON AZ-
152 PM MST MON JUL 13 2015

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL COCHISE AND
NORTHEASTERN SANTA CRUZ COUNTIES UNTIL 215 PM MST...

AT 148 PM MST...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS NEAR
HIGHWAY 82 SOUTH OF WHETSTONE...AS WELL AS THE ELGIN AREA...SHOWING
LITTLE MOVEMENT.

HALF INCH HAIL AND WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE WITH
THESE STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
ELGIN AND PORTIONS OF HIGHWAY 82.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3162 11042 3160 11058 3169 11046 3182 11043
      3182 11033
TIME...MOT...LOC 2048Z 213DEG 9KT 3175 11041

MEYER

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 5:45 PM MSTSevere Thunderstorm WarningTWCCochise45 min
Jul 13, 6:46 PM MSTFlash Flood WarningTWCCochise119 min
Jul 13, 7:17 PM MSTAreal Flood AdvisoryTWCCochise3 hr
Jul 14, 3:02 PM MSTSpecial Weather StatementTWC43 min
Jul 14, 3:30 PM MSTSpecial Weather StatementTWC30 min
Jul 14, 3:52 PM MSTAreal Flood AdvisoryTWCPima113 min
Jul 14, 3:53 PM MSTSpecial Weather StatementTWCCochise52 min
Jul 14, 4:04 PM MSTSpecial Weather StatementTWCSanta Cruz26 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.